Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


True or not true
Jul 5, 2002

Hello, I am writting today to you because I have a lot of respect for what you know and how you explain to writers like myself. I read a response from Dr Benjamin Young that was disturbing to me. He stated that lipoatrophy is seen mostly from the progression of HIV in the body and not from Zerit and I must say that this has not been my experience. I have been on Zerit three times and every time I notice my face shrinks back. When I went off of this treatment my face slowly recovered, somewhat. The correlation was so strong that it leads me to beleave that this doctor is either taking the word of pharacutical companies over the word of patients that are living this or he is referrencing outdated information. It is upsetting to hear a doctor say that Zerit is not the primary source of this. I recognize that in the past, before PI and HARRT, that many people had wasting in the late AIDS stages but we have come a long way from then and I fear that the voice of some will be heard before the voice of those of us who live it. Any comments?

Response from Dr. Dieterich

Facial wasting and lipoatrophy is usually caused by mitochondrial toxicity of nucleoside analogues. It can also be caused by aging. However the nucleosides have a different propensity to cause it and the "d" drugs DDI, D4T and DDC are most likely to cause it and the others are much less likely to cause it, although all of the nucleosides can be responsible. I can't comment on anyones motives or opinions. This is a very complicated topic and many people disagree. Good luck! DTD


Previous
In preparation for Medication
Next
Is it wise to own a newly acquired Stray Kitten.

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement